Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 3, 2012, 6:08 PM PDT for San Bernardino County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2012, 6:08 PM PDT (01:08 UTC)
- Expired
- Sep 3, 2012, 6:45 PM PDT
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5554 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
425 WUUS55 KVEF 040108 SVRVEF CAC071-040145- /O.NEW.KVEF.SV.W.0050.120904T0108Z-120904T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 608 PM PDT MON SEP 3 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 645 PM PDT. * AT 602 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL SAN BERNARDINO COUNTY...OR 16 MILES SOUTHWEST OF TOPOCK...AND WAS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 SOUTH OF NEEDLES...BETWEEN MILE MARKERS 30 AND 45. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 147 AND 153 IN FAR EASTERN SAN BERNARDINO COUNTY AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3481 11459 3464 11446 3440 11470 3449 11488 TIME...MOT...LOC 0107Z 217DEG 22KT 3459 11466 $$ PIERCE
2 follow-up statements
970 WWUS55 KVEF 040127 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 627 PM PDT MON SEP 3 2012 CAC071-040145- /O.CON.KVEF.SV.W.0050.000000T0000Z-120904T0145Z/ SAN BERNARDINO CA- 627 PM PDT MON SEP 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR EAST CENTRAL SAN BERNARDINO COUNTY... AT 625 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...OR 13 MILES SOUTHWEST OF TOPOCK...AND WAS MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 BETWEEN MILE MARKERS 30 AND 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3481 11459 3464 11446 3440 11470 3449 11488 TIME...MOT...LOC 0125Z 207DEG 15KT 3464 11465 $$ PIERCE
497 WWUS55 KVEF 040145 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 645 PM PDT MON SEP 3 2012 CAC071-040154- /O.EXP.KVEF.SV.W.0050.000000T0000Z-120904T0145Z/ SAN BERNARDINO CA- 645 PM PDT MON SEP 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY EXPIRED AT 645 PM PDT... SCATTERED THUNDERSTORMS SOUTH OF NEEDLES ARE SLOWLY WEAKENING. THE SEVERE THUNDERSTORM WARNING FOR THE AREA EXPIRED AT 645 PM PDT. LAT...LON 3481 11459 3464 11446 3440 11470 3449 11488 TIME...MOT...LOC 0144Z 207DEG 15KT 3471 11461 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:39 PM PDT, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 3, 2:39 PM PDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 239 PM PDT MON SEP 3 2012 .SYNOPSIS...MOISTURE FROM NORTHWEST MEXICO AND THE GULF OF CALIFORNIA IS EXPECTED TO SPREAD BACK INTO THE REGION THROUGH THE MIDDLE OF THE WEEK. THIS WILL RESULT IN INCREASING CHANCES OF THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA ON TUESDAY AND ESPECIALLY ON WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN CONTINUE THROUGH THE REST OF THE WEEK. && .SHORT TERM...TONIGHT THROUGH WEDNESDAY...ANOTHER FAIRLY QUIET DAY AROUND THE CWA. HOWEVER A BAND OF CLOUDINESS WHICH MOVED OVER SAN BERNARDINO AND EXTREME SOUTHERN NEVADA LAST NIGHT...HAS MANAGED TO PRODUCE VERY SHALLOW CONVECTION SO FAR THIS AFTERNOON...RESULTING IN MAINLY VIRGA...ESPECIALLY OVER SOUTHERN NEVADA. MAIN INSTABILITY FOR THE REMAINDER OF THE AFTERNOON/EVENING CONTINUES TO BE OVER MOHAVE COUNTY AND WILL LEAVE IN MENTION OF ISOLATED THUNDERSTORMS FOR THIS AREA FOR THE EVENING. SYNOPTIC PATTERN THROUGH THE SHORT TERM REMAINS FAIRLY UNCHANGED WITH A WEAK TROUGH OFF THE WEST COAST AND A RIDGE NUDGING FURTHER WEST THROUGH THE PERIOD. THE RIDGE WILL CREATE INCREASED SOUTH TO SOUTHEAST FLOW INTO MUCH OF THE CWA FOR TUESDAY AND WEDNESDAY WHICH WILL ALLOW INCREASED MOISTURE TO MOVE INTO THE AREA. CURRENT PRECIPITABLE WATER VALUES HAVE BEEN INCREASING SLIGHTLY TODAY WITH SURFACE DEWPOINTS INCREASING ALONG THE COLORADO RIVER VALLEY... ESPECIALLY SOUTH OF OUR CWA WITH YUMA/BLYTHE BOTH HAVING SURFACE DEWPOINTS IN THE 70S. THE GFS IS HINTING AT A WEAK WAVE POSSIBLY MOVING NORTH ALONG BAJA CALIFORNIA THROUGH THE PERIOD WITH THE WAVE PUSHING INTO SOUTHERN CALIFORNIA BY 18Z WEDNESDAY. DECREASING STABILITY/INCREASING POTENTIAL TEMPERATURES/INCREASING PW VALUES ALL POINT TO AN INCREASING CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST PORTION OF THE CWA...ESPECIALLY WEDNESDAY. HAVE SPREAD SLIGHT CHANCE POPS FURTHER WEST WITH THIS PACKAGE FOR WEDNESDAY AND MAY NEED TO INCREASE FURTHER IF THE CURRENT TRENDS CONTINUE. AT THE SAME TIME...A WEAK MOISTURE PUSH CONTINUES TO BE INDICATED INTO THE SOUTHERN SIERRA AND WITH OROGRAPHICS AND WEAK DYNAMICS DUE TO THE OFFSHORE TROUGH...WILL KEEP MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS FOR THIS AREA TOO FOR WEDNESDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD. .LONG TERM...MOISTURE IS FORECAST TO BE ENTRENCHED ACROSS THE AREA THURSDAY THROUGH THE WEEKEND AND INTO MONDAY WITH ONLY MINOR AIRMASS FLUCTUATION. FOR INSTANCE...THE GFS HAS ONE INCH PW PUSHING FAR ENOUGH NORTH THAT 3/4THS OF THE FORECAST AREA IS AT OR ABOVE AN INCH MOST OF THE PERIOD. HOWEVER...WITH THE EXCEPTION OF THE SIERRA... THE WESTERN 1/3 OF THE CWA REMAINS FAIRLY STABLE FOR ANYTHING OTHER THAN SOME AFTERNOON CUMULUS BUILDUPS. BASICALLY EXPECT LIMITED SHOWER AND THUNDERSTORM COVERAGE TO A SLIGHT CHANCE ACROSS THE EASTERN HALF OF THE AREA THROUGHOUT THE EXTENDED WITH THE EXCEPTION OF THE MORE SCATTERED VARIETY ON THURSDAY IN THE SAME AREAS. THIS MORNINGS MODELS AGREE THAT A SHARP SHORTWAVE TROUGH ENTERS THE PACIFIC NORTHWEST MONDAY WHICH...BASED ON ITS CURRENT FORECASTED OPEN WAVE PROGRESSIVE NATURE...COULD HELP FLUSH MOISTURE FROM THE AREA BEYOND MONDAY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL ARE EXPECTED WITH POTENTIALLY SOME MINOR COOLING WITH THE TROUGH. && .AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR DIURNAL TRENDS INTO THE EVENING WITH GUSTS TO AROUND 15 KTS AT TIMES. THUNDERSTORM ACTIVITY SHOULD BE LIMITED TODAY AND IMPACTS LIMITED TO THE PEACH SPRINGS AND MORMON MESA CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...CLEAR SKIES TO CONTINUE OVER THE NORTHWEST CWA WITH FEW-SCT CLOUDS GENERALLY AOA 11K FEET ELSEWHERE. WINDS WILL FAVOR DIURNAL TRENDS THROUGH TUESDAY WITH GUSTS UP TO 20KTS AT TIMES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 3, 4:04 AM PDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 404 AM PDT MON SEP 3 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-040700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 404 AM PDT MON SEP 3 2012 /404 AM MST MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE INCREASING OVER NORTHWEST ARIZONA TODAY WILL LEAD TO SOME THUNDERSTORMS IN MOHAVE COUNTY DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MONSOONAL MOISTURE IS EXPECTED TO RETURN TO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TUESDAY AND ESPECIALLY WEDNESDAY LEADING TO AN INCREASING CHANCE OF THUNDERSTORMS. ONCE IN PLACE...THE MOISTURE WILL LINGER THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:43 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 63 min |
| Sep 3, 7:42 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 4, 2:00 PM PDT | Flash Flood Warning | VEF | San Bernardino | 65 min |
| Sep 4, 3:44 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.